South Dakota, 2022

Flood in South Dakota, May 10 to 11, 2022

May 10 to 11, 2022 · NWS ABR · 1 event in 1 county or zone

Heavy rain generated flooding along the Little Minnesota River near Peever. 69 feet but fell below flood stage on May 11 in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rain generated flooding along the Little Minnesota River near Peever. Flood stage was exceeded on May 10 at 17.69 feet but fell below flood stage on May 11 in the early morning hours. Impacts from this flood event are unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 10, 11:21 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 10, 11:21 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1221 PM CDT Tue May 10 2022

.UPDATE...
Issued at 1209 PM CDT Tue May 10 2022

Updated for 18Z Aviation discussion below.

UPDATE Issued at 1010 AM CDT Tue May 10 2022

Cloud cover continues to work its way northeastward, and expect to
see mostly sunny skies across the area by early afternoon. No
changes made to winds or temperatures at this time.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 213 AM CDT Tue May 10 2022

The first part of the forecast period looks relatively tranquil
with just a few sprinkles possible this morning, but it turns more
interesting come Wednesday afternoon/night. H5 ridging gradually
builds over the region through much of the period, with mid-level
temps gradually warming as the upper pattern goes through a bit of
retrogression. This will likely serve to keep conditions dry through
tonight over the forecast area. However, on Wednesday a somewhat
subtle upper wave, as depicted in most model data, will likely
provide enough lift to support some showers and storms, a few of
which may turn severe by late afternoon and evening. CAMS suggest
the border area between SD/MN is the most likely area for convective
initiation. MUCAPES approaching 2k j/kg and sfc dewpoints near 65F
suggest there'll be plenty of available moisture/instability. The
main issue will be deep layer shear, which looks pretty low at this
time. However, on the east side of the upper wave there'll be a thin
ribbon of higher winds aloft supporting better deep layer shear.
These stronger winds are progged along and east of the SD/MN border
Wednesday afternoon/evening. BUFR soundings do indicate some lower
level capping, but with plenty of instability/cape aloft. Figure the
wave aloft will provide enough lift to break the cap over some
locations in eastern SD/western MN toward evening. Lastly,
temperatures will be warming over the region through Thursday as
heights build aloft over the Northern Plains.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 213 AM CDT Tue May 10 2022

A low pressure system will be moving across the Midwest and Northern
Plains bringing ongoing showers and thunderstorms as the warm front
pushes north through the morning. Strong/severe storms possible
again Thursday afternoon/early Friday. We will see more chances of
precip once again Saturday with quiet weather Sunday into the
following week.

Starting off 00Z Thursday, CAMs/GFS does indicate lingering showers
and thunderstorms continuing to push through the CWA before pushing
east/northeast. GFS indicates we should see a break before storms re-
fire in the afternoon while NBM keeps the pop chances through the
day. Clusters/GEFS ensembles at 500mb agree on the ridge continuing
to push east with a deepening negatively tilted upper level trough
to push east on Thursday, putting most of the CWA on the right side
of the trough/western side of ridge. GFS indicates at 250mb, winds
will be anywhere from 70-100+ kts and at 500mb, winds out of the
southwest between 50-70 kts over much of the CWA late Thursday into
Friday. ECMWF Ens also indicates shortwave energy, associated with
this trough as well affecting the CWA. At 850mb, GFS/NAM indicate
the low, centered over MT/ND at this level with winds 30-50 kts,
with GFS indicating some stronger winds. Back at the surface, the
center of the low will be across Nebraska early Thursday morning,
putting most of the CWA in the warm sector between the warm and cold
front. This cold front will push through the area Thursday afternoon
into early Friday, and out of the area by late Friday morning as low
occludes and pushes northeast. Mid-level energy, associated with the
upper low/trough following behind, will bring chances of Pops for
late Friday/Saturday.

SREF already indicates over 2000 J/KG of cape by Thursday evening,
continuing through the overnight hours on Friday, over the eastern
half of SD into western MN (With some areas over 3000 J/KG!) Bulk
shear by 00Z Friday over the CWA ranges from 40-55kts out of the
southwest, fairly parallel to the front. 0-3 SRH indicates in the
100s meters/seconds squared over the CWA but 0-1KM SRH values
decreasing by the evening. Being south of the warm front and ahead
of the cold front on Thursday, this will lead to strong WAA being
dominant with highs in the 70s/80s and DP values in the upper 50s-
mid 60s. With a moist boundary layer, dryer air aloft, and the
synoptic set up mentioned above, this will aid in storm development
ahead of the cold front, although GFS Bufkit soundings does indicate
some backing in the winds aloft through the evening. Bringing this
all together is why we have risk for severe weather continuing
Thursday afternoon into Friday. SPC has already put our area in an
enhanced risk over the eastern CWA. The main threat being large
hail, damaging winds, and isolated tornadoes possible with the
system forming into a linear event over time. We will have to keep
watch on the atmosphere early Thursday with the ongoing
rain/clouds/cap and if it will have any affect on the afternoon
convection.

Gusty winds will continue through Saturday with highs ranging in the
upper 60s/lower 70s (DP's back in the 30/40s). These will diminish a
bit Saturday, then start to increase again Saturday afternoon. Once
this low/trough pushes through, Clusters indicate a ridge will build
to our west and move back in over our area early next week. Highs
will be in the 60s for Saturday with a few 70s in our western/SW CWA
for Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1209 PM CDT Tue May 10 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions across the region through the TAF period. Some
scattered mid level clouds are expected at KPIR Wednesday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...KK
SHORT TERM...TDK
LONG TERM...MMM
AVIATION...KK
Hazardous weather outlook, May 10, 3:49 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
449 AM CDT Tue May 10 2022

MNZ039-046-SDZ007-008-011-018>023-111000-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
449 AM CDT Tue May 10 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms with large hail and strong winds are
possible come late Wednesday afternoon and evening, and again
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>006-009-010-015>017-033>037-045-048-051-111000-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
449 AM CDT Tue May 10 2022 /349 AM MDT Tue May 10 2022/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible both late Wednesday and again
on Thursday. Isolated severe storms are also possible both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Roberts

When
May 10, 2:06 PM CST to May 11, 3:55 AM CST
Where
Roberts County, 7.13 mi NE of Peever to 5.94 mi SE of Sisseton Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.590, -96.850

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018652.